Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy Early On?
Jul 3, 2000

I have just changed meds due to my viral load not responding to my first combo, VL=86,000. I started ddI, d4T, and Amprenavir about 3 weeks ago. I've always had somewhat poor circulation in my hands and feet, but I have started to notice a somewhat numbing/tingling sensation at times in both my hands and feet... not just being cold a lot of the time like in the past before I was HIV poz. It's no where near severe yet, but I was wondering if it's even possible for ddI and d4T to be the culprit. What has been the earliest someone has developed the numbing/tingling side effects from the "d" drugs that you are aware of? As always, thanks so much for your help.

Response from Dr. Henry

The earliest I have ever seen in within 4 weeks --I wouldn't have believed it of I hadn't observed in one of my patients. Taking supplemental Ca, Mg, B-complex vitamins and perhaps co-Enzyme Q, L-carnitine, and N-acetyl cysteine might be of some help (see neuropathy chapter in Jon Kaiser's book Healing HIV). If it is progressive I would worry that you are overly sensitive to that effect. Classic d drug neuropathy usually begins first in the toes/feet well before the hands are involved so you might have some vasospasm of your arteries in the extremities (a Raynauds' like effect) which is not usually due to neuropathy. Your primary care/HIV doc should help sort out the possibilities.

Keith Henry, M.D.



Previous
extreme hip pain
Next
severe hip joint pain and stiffness

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement